Nearly 40 percent of opioid and stimulant overdose deaths occur while a bystander is present, according to statistics from the Centers for Disease Control and Prevention. As our state enters a season historically marked by increased overdoses, the South Carolina Opioid Emergency Response Team is reinforcing the benefits of keeping opioid antidotes on hand for those who might be struggling with – or have loved ones who are struggling with – opioid use disorder.

Naloxone, when administered in time, can reverse the effects of overdose from prescription opioids (oxycodone, hydrocodone, morphine and others), heroin and fentanyl. It is approved by the Food and Drug Administration and presents no harm when administered to someone not experiencing an opioid overdose. It also has no psychoactive effects.

“DAODAS has expended more than $2.7 million to make naloxone available across the state,” said Sara Goldsby, Director of the S.C. Department of Alcohol and Other Drug Abuse Services. “The saving of precious lives with the administration of naloxone gives us reason for hope, as it allows many to start on the path to treatment and recovery from opioid use disorder. I cannot think of a greater gift for someone to receive during this holiday season.”

Narcan®, the nasal spray version of naloxone, is available through pharmacies without a prescription. Medicaid and many insurance plans also cover the cost. A number of community-level organizations make Narcan® freely available, and a list of these community distributors is available at justplainkillers.com/overdose-prevention.

“Evidence shows us more than three in five people who died from drug overdose had an identified opportunity for a linkage to care or life-saving actions,” said Dr. Brannon Traxler, DHEC Interim Director of Public Health. “With EMS responses to suspected overdoses in South Carolina close to 50% higher than last year, the opioid epidemic continues to impact us more now than ever. Keeping Narcan® on hand and learning how to administer it is a safe and simple way to possibly save a life.”

Certain situations can also increase the risk of overdose death. Drinking alcohol and using prescription opioids together increases risk due to the depressant effects of both substances on the respiratory system and central nervous system. CDC evidence also shows that overdose risk increases in the following circumstances:

•Recent release from an institution: Among the people who died from overdoses involving opioids, about 10 percent had had recently been released from an institution (such as jails/prisons, inpatient rehabilitation facilities, psychiatric hospitals).

•Previous overdose: Among the people who died from overdoses involving opioids, about 10 percent had experienced a previous overdose.

•Mental health diagnosis: Among all the people who died of a drug overdose, one-fourth had a documented mental health diagnosis (percentage varied by type of drug overdose).

•Substance use disorder treatment: Among the people who died from overdoses involving opioids, nearly 20 percent had previously been treated for a substance use disorder.

The OERT also emphasizes that bystanders should not be afraid to seek emergency assistance if they suspect they are witnessing an overdose. Bystanders who seek medical assistance for another person who appears to be experiencing a drug or alcohol-related overdose are protected under SC state law.